Acetaminophen can cause liver damage if taken in high doses

Acetaminophen is commonly used, but the risks are not widely known / Integrated Health Resources Magazine

Acetaminophen, more commonly known by the brand name Tylenol, is a drug used to reduce fevers and temporarily relieve pain from muscle aches, arthritis, and headaches, among other things. Health Canada is now saying the drug may actually be very dangerous if used incorrectly. Over 4500 people are admitted to hospital every year in Canada for acetaminophen overdose.

Health Canada says that acetaminophen is found in over 700 over-the-counter and prescription medicines, many that you may not have thought of. The drug is also known in some countries as paracetamol or APAP.

Because acetaminophen can be found in so many types of drugs, users might not even be aware they are taking it, causing accidental overdose when another dose is consumed in the form of another medication.

Health Canada has made changes to labeling requirements for the drug, insisting that manufacturers label the products as ‘containing acetaminophen’ in red on the packaging. Some doctors say this may not be enough and ask that extra strength dosages of the product be removed from shelves.

It is possible, Health Canada says on their website to damage your liver if you exceed the maximum daily dose of acetaminophen, currently set at 4000 milligrams, or take the drug for longer than it is recommended on the package. While it is normally broken down by your liver, acetaminophen can build up and cause toxicity and liver injury. These potential injuries included drug-induced hepatitis which can, “affect the way your liver works or even cause your liver to stop working.”

Out of the 4500 cases of acetaminophen overdose admitted to hospital each year in Canada, 16 per cent, or 700 cases, are accidental or unintentional. Six per cent of these hospitalizations result in liver injuries including acute liver failure, which the Mayo Clinic says can cause serious complications, including excessive bleeding and increasing pressure in the brain. Acute liver failure can lead to the need for a liver transplant or even death.

While acetaminophen overdose is a risk for all those who take the drug —dosage sizes and overdose levels depend on individual factors such as the weight of the person taking it. Certain individuals might be at greater risk. This includes those who have liver disease, those who consume three or more alcoholic beverages on a daily basis, and those who take the drug for an extended period of time, even if they remain within the recommended dosage and daily maximum guidelines.

Symptoms of an overdose may not appear for several hours after taking the drug, and depend on the amount of acetaminophen in the blood. They can range from no symptoms at all, to vomiting and abdominal pain, to liver failure and death. With extended periods of taking the medication, symptoms can include abnormal liver function, jaundice and bleeding. While treatments are available for acetaminophen overdose, they will only work before liver damage has occurred.

In order to protect yourself, Health Canada recommends keeping track of all dosages of acetaminophen consumed, particularly if taking more than one product that contains the drug. They also recommend following usage guidelines as listed on product packaging and sticking closely to recommended doses and time limits between them. It is also recommended that those with liver diseases consult with a doctor before taking acetaminophen.

Pin It

Leave a Reply

Your email address will not be published. Required fields are marked *

* Copy This Password *

* Type Or Paste Password Here *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>